Fairly new to this often misdiagnosed disease and wondering if anyone else sees the ups & downs much between infusions. I started having symptoms around August of 2011 went to a family doc with what I thought may have been a couple of pulled or torn muscles ( to much of a gym rat what seems like an eternity ago) after a visit to a Neuroloogist then multiple trips & tests to Mayo. We settled in on CIDP (ALS was in the mix but probability has greatly diminished). Started IVIG in February with 5 days straight of 0.4g/kg then weekly for about 6 or 7 weeks. The rebound was great I went from virtulally unable to walk, buckle my pants, or lift my arms overhead (roughly 20% of normal to walking well and regaining strength to maybe the 50-60 % level. Then we went to bi-weekly in late March and the roller coaster began. The effects deminish about 10 days into the cycle and the day or 2 after the infusion are bad then a rebound and the cycle starts again almost like clockwork. This week was an exception where 12 days after infusion I was back to bad. 2 days later (today) about back to what I'd call fair to good. Hate this roller coaster! the top never gets high enough & when going down u never know where the bottom is! Anyone else see similar?
I too have a bit of a roller-coaster, but doesn't seem as drastic as yours. I never had the intensive initial treatment that you had; I simply started with 5 days at 3 hours per day (sorry I don't remember specific quantities) every month. I too noticed a drastic improvement after the first treatment. I'm still on the same dose/routine and notice marked decrease in dextarity and functionality in my hands and increased discomfort/pain/numbness in my feet and legs almost routinely on the Monday or Tuesday before my next treatment is due (the following Monday).
The half-life of IVIG is 21 - 28 days, so the low-point in my roller-coaster makes sense, about 21 days from day one of my treatment. I too often take a few days for the full impact of the treatment to take effect. Combine this with the side effects of treatment (I usually get a headache 24 hours after my last dose that ranges from tolleraable to debilitating) I sometimes wonder if it's worth it for about 2 weeks of feeling okay. Then I remember what I'd be like if I didn't do this at all and try to get over myself :)
At one point we tried to decrease my dose by 20% each month and that was disasterous in that I regressed much worse. Same thing happened when we tried to stretch to 5 weeks instead of 4. So now I know that I must have treatment every 4 weeks, and my good and bad days are very predictable.
Hang in there and try to focus on those good days.
I noticed a marked roller coaster effect when I was getting IVIG infusions every three weeks. After getting an increased dosage and switching to infusions every two weeks, the roller coaster effect became less severe.
At first I assumed that the IVIG from a particular infusion kicked in one or two days after that infusion. However, that assumption appears to be incorrect. I got permission for an experiment when I was getting infusions every other week. I moved up an infusion by one week, which would result in unusually high immunoglobulin levels in my blood. I expected to see some improvement from this experiment a day or two after the infusion that I moved up by one week. I did see a big improvement, but it took more than three weeks for the improvement to appear. Apparently, it takes a while for the myelin to grow back. When I got an increase of about 4% in dosage (remaining on a two week schedule), I didn't see the improvement in my neuropathy for more than four weeks. I think that the improvement can be observed earlier if the increase in blood immunoglobulin is larger. I think that, if I missed an infusion, I would still have an improvement in my neuropathy a day or two after the normal infusion date.
Since you're in the early stages of treatment, your doctor may experiment to find what works best for you. Perhaps an increased IVIG dose or supplementing IVIG with another medicine.
In you last sentence you referred to other medicines.
Could You you tell us what meds you are referring to?
I was referring to medicines that suppress the immune system, reducing the autoimmune attack on nerves. These include steroids, medicines to prevent rejection of transplanted organs and some chemotherapy agents. The only medicine of this type that I've taken concurrently with IVIG was prednisone, which I took for about a year. One medicine that was under consideration for me was the cancer medicine rituximab. It's risky compared to IVIG and my immunologist didn't think it was worth the risk for me. There's at least one person in this group (I believe he lives in England) who has taken rituximab and it was successful for a number of months, after which it wore off. I believe that he's getting a second round of this medicine. What I like about it is that it is fairly selective, attacking only B cells, leaving the T cells intact. It doesn't wipe out your entire immune system. If you continue with IVIG after taking rituximab, you get the normal antibodies which your B cells would make if they were not destroyed by the rituximab. Quite a few different medications are reportedly taken by members of LivingwithCIDP. If you go through the website, you can probably compile a long list.
Do you know if anyone on this site or some medical research facility have looked into how to stop the autoimmune reaction? Or how to prevent the problem vs. treating it with these very powerful medicines? I have put off treatment with IVIG because up till now, I was fairly functional - but now I am falling, my legs buckle at any time without warning and BAM, there I am on the floor and can't get up. Not the way I want to live. It seems to me that my body has decided to attack the nerves - so why is this happening? and how do I stop it? Is it nutritional? Environmental? Can anyone recommend a Neurologist that specializes in this disease in the southeast?